Question about flares and Prednisone.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

WhiteSox1
Regular Member


Date Joined Oct 2007
Total Posts : 135
   Posted Today 8:55 AM (GMT -7)   
I just recently tapered off of Prednisone and am now starting to have symptoms of a flare.  Loose, not fully formed stool with blood, a dull aching pain in my back along with stomach pains.  Also, for the first time in a long time I had diahreeah this morning.  Since I'm new to all of this should I be worried or is this normal when someone tapers off of Prednisone?
 
Thanks....

Harpo
Regular Member


Date Joined Jul 2007
Total Posts : 262
   Posted Today 8:56 AM (GMT -7)   
Its not normal.. Call your GI..
Male 36yrs old. Indeterminate Colitis 6 yrs.


Pro-bio

Protonix
multi vitamin


cap'n colitis
Regular Member


Date Joined Nov 2007
Total Posts : 51
   Posted Today 9:07 AM (GMT -7)   
Yeah - Call your GI and let him/her know that your symptoms are starting up again. He'll probably bump your pred back up a little bit again. Or, maybe try you on another med. That's what my doc just did. I was off and on pred for about 1.5 years, and my doc put me on Imuran, which is another immuno-suppressive. It's working for me too, at least for now! :)
Male - Age 39
Diagnosed in 1988
Moderate Pan Colitis 10 years ago, but mild and fairly controlled since then
40mg Pred 30mg Pred 25mg Pred 20mg 15mg 10mg 5mg  0mg Pred
100mg Azathioprene
800mg Asacol 2x daily
20mg Omeprazole
 
 
 
 


julee70
Regular Member


Date Joined Oct 2007
Total Posts : 486
   Posted Today 9:39 AM (GMT -7)   
Rather than start up the Pred again, you could ask your doc about rectal steroid meds (cortisone enemas or cortisone rectal foam). Far fewer side effects and less steroid absorption into your system. It would make sense to try the cortisone enemas first to see if you can get the symptoms under control without going back on the Pred.

Have you tried these before? I much prefer the annoyance of rectal meds to having to take Prednisone for a long time.
-------
UC for the last ten years
Current Meds: 6MP
Past Meds: You name it; I've tried it.


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted Today 9:47 AM (GMT -7)   
the steriod enemas really helped me out, I would check into those too. I don't think pred has really done much for me but maybe it just took a long time to work?
Beth, 32
Major Flare Sept/Oct 07 ~ working on remission almost there
UC Diagnosed March 2000 (30 cenitmeters)
Azathioprine 200mg 1xday nightly;Hydrocortisone e's tapering, Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Probiotics.
Minimal Change Disease (Kidney Disorder) Diagnosed Sept 2007
Prednisone 60/40mg alt days 1xday, Simvastatin 20mg 1xday, Diovan 160mg 2xday. Potassium 600mg 2xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted Today 10:24 AM (GMT -7)   
This often happens when tappering from pred..pred is used to help boost maintenance drugs, a bandaid until the maintenance drugs kick in...steroid enemas are a good idea if you're not already on them...of all the things out there, pred typically works faster than anything which is why it's given in combination with maintenance meds.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


WhiteSox1
Regular Member


Date Joined Oct 2007
Total Posts : 135
   Posted Today 10:41 AM (GMT -7)   
I will definitley check into steroid enemas.  Thanks for the tips......
 
I just thought I wouldn't flare so soon after taking Prednisone for so long.

pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted Today 10:44 AM (GMT -7)   
It happens quite commonly actually...that's just the way it is with pred...if it doesn't get you into remission while you're on it then as you wean off symptoms return, which is why it's used along with long-term meds...pred is meant to be used short-term for instant relief and boosting maintenance meds.

:)
My bum is broken....there's a big crack down the middle of it!  LOL  :)


quincy
Elite Member


Date Joined May 2003
Total Posts : 29842
   Posted Today 12:01 PM (GMT -7)   
Hi...is there a reason you're not on any 5ASA meds?

Yes, you should be concerned, you're starting to flare again. If you don't want to be on prednisone again..you don't have to...if you can try the 5ASA meds, both oral and rectal that would be good. You can also boost or supplement the 5ASA rectal med with a steroid one....or the steroid one with a 5ASA one.

The other option is to go on the 5ASA meds and maybe have a quick taper of pred...not longer 2 weeks.


quincy
*Heather*Status:mini flare June 23* 6asacol daily+ Salofalk (tapered every 4th night)
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals 
~Probiotic 2 (Natural Factors Protec) + 1 (Primadophilus Reuteri) at bedtime
~Natural Factors Multi Digestive Enzymes with supper
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


WhiteSox1
Regular Member


Date Joined Oct 2007
Total Posts : 135
   Posted Today 12:26 PM (GMT -7)   

Quincy,

I'm on Asacol.  Is that a 5ASA med?


pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted Today 1:14 PM (GMT -7)   
Yes it is :)
My bum is broken....there's a big crack down the middle of it!  LOL  :)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 11, 2017 11:45 PM (GMT -7)
There are a total of 2,904,285 posts in 318,742 threads.
View Active Threads


Who's Online
This forum has 158129 registered members. Please welcome our newest member, Luna1969.
230 Guest(s), 4 Registered Member(s) are currently online.  Details
Doggiedo, Casey_LB, Gunner34, BOB 46